Oral Health Care During Chemotherapy
Oral side effects are commonplace with cancer chemotherapy and adjunctive therapies. Intravenous bisphosphonate therapy can lead to osteonecrosis ...
A Peer-Reviewed Publication Written by Laurel Swartzentruber and Dr. Elena Bablenis Haveles, Bs Pharmacy, PharmD
Oral side effects are commonplace with cancer chemotherapy and adjunctive therapies. Intravenous bisphosphonate therapy can lead to osteonecrosis, especially after a tooth extraction or oral surgery. Professional prophylaxis should be scheduled every 3-6 month, depending on risk factors and the patient's overall health. Meticulous home care is vital to the patient's well being as well. Chemotherapy can cause a host of oral side effects including hypersensitivity due to discomfort and pain, ulcerated gingival tissues, taste alteration, erosion of tooth enamel due to vomiting, and mucositis. The primary method of treating mucositis is palliative therapy. Therapy includes home oral hygiene, pain control, oral rinses, and palliation of dry mouth. It is important for dental professionals to be aware of these side effects and counsel their patients appropriately.
At the conclusion of this educational activity participants will be able to:
- List the signs and symptoms of osteonecrosis associated with bisphosphonate therapy.
- Describe the oral care regimen for patients on bisphosphonate therapy, to minimize the risk of developing osteonecrosis.
- Describe the potential consequences of tooth extraction in a patient receiving bisphosphonate therapy.
- List and describe the treatments available for oral mucositis.
- List and describe the guidelines that the dental professionals should use when performing oral health care on patients receiving chemotherapy.
- List and describe the guidelines that patients receiving chemotherapy should follow to maintain good oral health.
Please click here to view the course in its entirety.
Past DE Issues